Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2002, 7:26 PM CDT for Lincoln County, Oneida County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 7:26 PM CDT (00:26 UTC)
- Expired
- Apr 18, 2002, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, WI, Oneida County, WI
The radar
The Green Bay radar (KGRB), 171 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
| Apr 18, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 190026 SVRGRB WIC069-085-190115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 725 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN WISCONSIN ONEIDA COUNTY IN WISCONSIN * UNTIL 815 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS LOCATED 15 MILES WEST OF RHINELANDER SOUTHWEST TO NEAR SPIRIT FALLS. THEY WERE MOVING EAST AT 35 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE... RHINELANDER BY 740 PM CDT. TOMAHAWK BY 740 PM CDT. A WEATHER SPOTTER REPORTED THAT THE STORM HAD PRODUCED 1 INCH DIAMETER HAIL 5 SOUTHWEST OF WOODBORO. THESE STORMS ARE ALSO CAPABLE OF PRODUCING TORNADOES AT ANY TIME. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GREEN BAY. LAT...LON 4567 8974 4547 8972 4551 8926 4586 8942 BRUSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Apr 18, 3:30 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT THU APR 18 2002 FCST CONCERNS CENTER AROUND SVR THIS EVENING...MUCH COOLER AIRMASS THROUGH THE WEEKEND AND ANY SML PCPN CHCS. MOST OF FCST AREA CURRENTLY UNDER TORNADO WATCH UNTIL 8:00 PM CDT. SFC WRMFNT AT 19Z EXTENDED SOUTH OF A LINE FROM HYR-AUW-SBM. DEW PTS SURGE INTO THE MID 60S SOUTH OF THE FNT WITH TEMPS IN THE LWR 80S. SFC LOW FCST TO TRACK FARTHER NORTH THAN MDLS HAD INDICATED PLACING MOST OF THE FCST AREA IN THE WARM SECTOR BEFORE THE CDFNT SWEEPS THRU THIS EVENING. CAPES PUSHING 3000 J/KG AND LIS DOWN TO -7 AN INDICATION OF THE INSTABILITY CURRENTLY IN PLACE. ADDITIONAL LIFT PROVIDED BY THE RIGHT ENTRANCE RGN OF JET MOVG ACROSS ONTARIO. ONCE THE CDFNT MOVS THRU...MUCH COOLER AIRMASS TO SETTLE IN OVR NE WI FROM FRI INTO THE BEGINNING OF NXT WK. ON FRI...CAA UNDERWAY AS 8H TEMPS FALL 5 TO 10C DURING THE DAY. POTENTIAL IS THERE FOR SOME AFTERNOON INSTABILITY SHWRS...HOWEVER LAPSE RATES ARE NOT IMPRESSIVE AND MDL TIME SECTIONS HINT AT SOME DRY AIR AT AROUND 8H. HAVE KEPT FCST DRY FOR NOW BUT NXT SHIFT WL HAVE TO CONT TO MONITOR. THE COLD FRONT SETTLES INTO THE OHIO VALLEY FRI NGT AND BECOME STNRY AS SFC WAVE DVLPS ALONG THE FNT. NRN EDGE OF PCPN SHIELD FCST TO REACH INTO CNTRL WI ACCORDING TO BOTH ETA AND AVN. AM NOT EXPECTING MUCH IN THE WAY OF QPF BUT WL THROW A TOKEN 30 POP IN FOR NOW. AMAZING THING HERE IS THAT 8H TEMPS PROGGED TO DROP BLO ZERO FRI NGT SO HAD TO MENTION THE S (SNOW) WORD IN THE SRN ZNS AS SOME FLAKES MAY MIX IN AT TIMES. HIGH PRES TO THEN BUILD INTO THE WRN GREAT LKS ON SAT. DESPITE COOL AIR ALOFT...WE SHOULD SEE SOME SUNSHINE. EXTENDED PROGS CONT THE COOL TREND INTO THE FIRST PART OF NXT WK. NXT SERIOUS WEATHER SYSTEM APPROACHES TUE INTO WED WITH SHWRS/TSTMS. GUID TEMPS CLOSE THRU 24 HRS BEFORE NGM TURNS MUCH COOLER THAN THE MAV (BY 5 TO 7 DEGS COOLER). LEANED MORE TOWARD THE WARMER MAV. .GRB...FLOOD WATCH THIS EVENING FOR WIZ005-010>013. KALLAS WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 7 hours 26 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT THU APR 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL AND NORTHEAST WISCONSIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THIS AFTERNOON AND EVENING. A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON... TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Apr 18, 5:48 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM ABBOTFORD WI 1 INCH HAIL
04/18/02 MARATHON REPORTED BY SPOTTER.
JKL/TSKLocal storm report, Apr 18, 6:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
622 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 5 N ABBOTSFORD WI .75 INCH HAIL
04/18/02 MARATHON REPORTED BY SHERIFF.
JKLLocal storm report, Apr 18, 6:26 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 4 W FENWOOD WI .75 INCH HAIL
04/18/02 MARATHON SPOTTERS ALSO REPORTED
ROTATING WALL CLOUD.
JKLLocal storm report, Apr 18, 6:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0637 PM SPENCER WI .75 INCH HAIL
04/18/02 MARATHON ALSO 40 MPH MEASURED WIND
GUST. REPORTED BY FIRE
DEPT.
JKLLocal storm report, Apr 18, 6:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
655 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM WINCHESTER WI TORNADO
04/18/02 VILAS REPORTED BY IRON COUNTY
SHERIFF.
JKLLocal storm report, Apr 18, 7:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
720 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM BOULDER JUNCTION WI 1.75 INCH HAIL
04/18/02 VILAS REPORTED BY SHERIFF.
0715 PM 5 WSW WOODBORO WI 1 INCH HAIL
04/18/02 ONEIDA REPORTED BY SPOTTER.
JKL/PLHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:03 PM CDT | Flash Flood Warning | GRB | Florence, Forest, Oneida, Vilas | 117 min |
| Apr 18, 7:17 PM CDT | Severe Thunderstorm Warning | GRB | Florence | 28 min |
| Apr 18, 7:26 PM CDT | Tornado Warning | GRB | Marathon | 34 min |
| Apr 18, 7:42 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Shawano | 63 min |
| Apr 18, 7:50 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee | 55 min |
| Apr 18, 8:08 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie, Shawano, Waupaca | 52 min |
| Apr 18, 8:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| Apr 18, 8:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| Apr 18, 8:25 PM CDT | Special Marine Warning | GRB | 110 min | |
| Apr 18, 8:30 PM CDT | Flash Flood Warning | GRB | Marinette | 30 min |
| Apr 18, 8:59 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Winnebago | 46 min |
| Apr 18, 9:13 PM CDT | Severe Thunderstorm Warning | GRB | Manitowoc | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.